Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Pocatello, ID

August 1, 20089 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 1, 2008, 3:10 AM MDT for 9 counties in Idaho. It took effect at Aug 1, 2008, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2008, 3:10 AM MDT (09:10 UTC)
In effect from
Aug 1, 2008, 2:00 PM MDT
Expired
Aug 1, 2008, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4104 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 010910
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
310 AM MDT FRI AUG 1 2008

IDZ409-410-477-012200-
/O.NEW.KPIH.FW.W.0007.080801T2000Z-080802T0300Z/
/O.NEW.KPIH.FW.A.0008.080802T2000Z-080803T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
310 AM MDT FRI AUG 1 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR 
SOUTHEAST IDAHO ZONES 409...410 AND 477...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR 
SOUTHEAST IDAHO ZONES 409...410 AND 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS
FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING. 

A LOW PRESSURE SYSTEM MOVING EAST ALONG THE CANADIAN BORDER TODAY
WILL PRODUCE WARNING LEVEL WIND GUSTS IN EXCESS OF 30 MPH IN THE
SNAKE RIVER PLAIN AND 25 TO 30 MPH IN THE NORTHERN SAWTOOTH
NATIONAL FOREST THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

AS THE LOW PASSES FURTHER EAST INTO CENTRAL CANADA SATURDAY...IT
IS UNCERTAIN WHETHER THE WIND GUSTS WILL EXCEED WARNING LEVELS. THUS A
FIRE WEATHER WATCH HAS BEEN ISSUED TO COVER THE POTENTIAL EVENT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS AS THE EVENT DRAWS NEAR.

$$
2 follow-up statements
000 
WWUS85 KPIH 012125
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
325 PM MDT FRI AUG 1 2008

IDZ409-410-477-020930-
/O.CON.KPIH.FW.W.0007.000000T0000Z-080802T0300Z/
/O.CON.KPIH.FW.A.0008.080802T2000Z-080803T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
325 PM MDT FRI AUG 1 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR IDAHO ZONES 409...410...477 FOR STRONG WINDS AND
LOW HUMIDITIES...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR IDAHO ZONES 409...410...476...477
FOR STRONG WINDS AND LOW HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.
A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

A LOW PRESSURE SYSTEM THAT IS MOVING EAST ALONG THE CANADIAN
BORDER TODAY HAS PRODUCED WIND GUSTS IN EXCESS OF 30 MPH IN THE
SNAKE RIVER PLAIN AND IS EXPECTED TO PRODUCE WINDS OF 25 TO 30
MPH IN THE NORTHERN SAWTOOTH NATIONAL FOREST THIS AFTERNOON AND
EVENING.

AS THE LOW CONTINUES MOVING EASTWARDS INTO CENTRAL CANADA
SATURDAY ...WINDS ARE EXPECTED TO REACH WARNING LEVEL CRITERIA
ONCE AGAIN WITH WINDS GUSTS IN EXCESS OF 30 MPH IN THE SNAKE
RIVER PLAIN AND 25 TO 30 MPH ACROSS NORTHERN MOUNTAINS. A FIRE
WEATHER WATCH HAS BEEN ISSUED TO COVER THIS POTENTIAL EVENT.


A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.


A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS AS THE EVENT DRAWS NEAR.

$$

IDZ476-020930-
/O.EXA.KPIH.FW.A.0008.080802T2000Z-080803T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
325 PM MDT FRI AUG 1 2008

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

AS AN AREA OF LOW PRESSURE CONTINUES MOVING EASTWARDS INTO
CENTRAL CANADA SATURDAY ...WINDS ARE EXPECTED TO REACH WARNING
LEVEL CRITERIA OF 25 TO 30 MPH ACROSS THE CENTRAL MOUNTAINS. A
FIRE WEATHER WATCH HAS BEEN ISSUED TO COVER THIS POTENTIAL EVENT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS AS THE EVENT DRAWS NEAR.


$$
000 
WWUS85 KPIH 020310
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
910 PM MDT FRI AUG 1 2008

IDZ409-410-477-021515-
/O.EXP.KPIH.FW.W.0007.000000T0000Z-080802T0300Z/
/O.CON.KPIH.FW.A.0008.080802T2000Z-080803T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
910 PM MDT FRI AUG 1 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR IDAHO
ZONES 409...410...476 AND 477...
...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITIES FOR
IDAHO ZONES 409...410 AND 477...

THE RED FLAG WARNING FOR THIS EVENING IS NO LONGER IN EFFECT. A
FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING.

WINDS CONTINUE TO DIE DOWN ACROSS CENTRAL AND EASTERN IDAHO THIS
EVENING. LOW RELATIVE HUMIDITIES ARE ALSO RISING TO 15 PERCENT OR
HIGHER. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE.

THE SAME SYSTEM RESPONSIBLE FOR THE WIND TODAY WILL CONTINUE TO
MOVE INTO CENTRAL CANADA SATURDAY. WIND GUSTS ONCE AGAIN IN EXCESS OF
25 MPH IN THE MOUNTAINS AND 30 MPH IN THE SNAKE PLAIN ARE
POSSIBLE. THIS...IN COMBINATION WITH LOW AFTERNOON HUMIDITIES WILL
MOST LIKELY LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS ACROSS THE
WATCH AREA. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS AS THE EVENT DRAWS NEAR.


$$

IDZ476-021515-
/O.CON.KPIH.FW.A.0008.080802T2000Z-080803T0300Z/
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
910 PM MDT FRI AUG 1 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. 

A STORM SYSTEM WILL MOVE CONTINUE TO MOVE INTO CENTRAL CANADA
SATURDAY. WIND GUSTS IN EXCESS OF 25 MPH IN THE MOUNTAINS. THIS...IN
COMBINATION WITH LOW AFTERNOON HUMIDITIES WILL MOST LIKELY LEAD TO
HAZARDOUS FIRE WEATHER CONDITIONS ACROSS THE WATCH AREA.


A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS AS THE EVENT DRAWS NEAR.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 31, 2:05 PM MDT, 13 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 2:05 PM MDT, 13 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
205 PM MDT THU JUL 31 2008

.DISCUSSION...THE UPPER RIDGE SLOWLY BUILDING TO THE EAST WILL KEEP
THE FCST AREA UNDER SW FLOW. THE TRAJECTORY WILL PREVENT ANY FLOW OF
MONSOON MSTR INTO EASTERN ID FOR THE MOST PART. THE GFS AND NAM12
STILL SHOW LIMITED MSTR CREEPING INTO THE FCST AREA OVER THE WEEKEND
AS A TROF DROPS INTO WA. MOST WILL BE NORTH...BUT WHAT DOES MAKE IT
SHOULD ONLY RESULT IN ISOLD AFTN/EVE TSTMS OVER THE NORTHERN MTNS.
THIS TREND IS EXPECTED TO CONTINUE THRU THE END OF THE FCST PERIOD.
HEDGES

&&

.AVIATION...ABUNDANT CLEAR SKIES ACROSS IDAHO TODAY.  VFR CONDITIONS
WILL PREVAIL THROUGHOUT SERN ID.  RENWICK

&&

.FIRE WEATHER...PPER LEVEL LOW OFF PAC COAST WILL SLOWLY MOVE EWRD
OVER NEXT FEW DAYS.  GUSTY WINDS EXPECTED TOMORROW BUT WILL BE BELOW
WARNING CRITERIA.  AS LOW MOVES EWRD...TROF SLIDES CLOSE TO AREA SAT
AFTN WITH AN INCREASE IN TSTMS AND TIGHTENING PRESSURE GRADIENT.
ATTM NAM12 HIGHLIGHTING WINDS OVER SAWTOOTH MTNS AND ALONG GREAT
DIVIDE ACCOMPANIED WITH SLT CHC TSTMS AND LOW HUMIDITIES...AS BEING
PRIME CANDIDATE FOR FIRE WX WARNING SAT AFTN.  A LITTLE TOO EARLY TO
PULL TRIGGER YET SO WILL DISCUSS WITH NEXT SHIFT.  RENWICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:58 AM MDTLake Wind AdvisoryPIH18 hr
Aug 1, 3:10 AM MDTFire Weather WatchPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 5 more24 hr

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.